Format

Send to

Choose Destination
See comment in PubMed Commons below
Med J Aust. 1991 Jan 21;154(2):145-9.

Saint Anthony's fire revisited. Vascular problems associated with migraine medication.

Author information

  • 1Princess Alexandra Hospital, Woolloongabba, QLD.

Abstract

Ergotamine and related compounds have been used for many years in the management of migraine. This review highlights the potential for toxic effects upon the arterial system which may arise from the use of ergot medications. Data on four female patients aged from 30 to 49 years were collected retrospectively from in-patient records and out-patient follow-up between 1978 and 1990. All four patients presented with the symptoms and signs of arterial obstruction and all had been prescribed ergot preparations as treatment and prophylaxis of migraine, for periods ranging from three to 12 years. Two patients had an acute arterial obstruction that resolved completely when the migraine medication was withdrawn. Two had chronic obstructions and radiological and surgical examination gave evidence of arterial stenosis. These two patients were treated with bypass surgery. Review of the literature indicated that other authors had described similar cases but without specifying the methods of data collection. This report supports the findings of others regarding the toxic effects of ergot preparations upon the arterial system, which may take the form of chronic or acute obstruction. General practitioners and physicians should be aware of the possible complications arising from prolonged or excessive use of ergot medications.

PMID:
1898754
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center